Skip to main content
×
Home
    • Aa
    • Aa

Working below a high recursively enumerable degree

  • Richard A. Shore (a1) and Theodore A. Slaman (a2)
Abstract

In recent work, Cooper [3, 1990] has extended results of Jockusch and Shore [6, 1984] to show that the Turing jump is definable in the structure given by the Turing degrees and the ordering of Turing reducibility. In his definition of x′ from x, Cooper identifies an order-theoretic property shared by all of the degrees that are recursively enumerable in x and above x. He then shows that x′ is the least upper bound of all the degrees with this property. Thus, the jump of x is identified by comparing the recursively enumerable degrees with other degrees which are not recursively enumerable. Of course, once the jump operator is known to be definable, the relation of jump equivalence x′ = y′ is also known to be a definable relation on x and y. If we consider how much of the global theory of the Turing degrees is sufficient for Cooper's methods, it is immediately clear that his methods can be implemented to show that the jump operator and its weakening to the relation of jump equivalence are definable in any ideal closed under the Turing jump. However, his methods do not localize to , the degrees, or to the recursively enumerable degrees.

This paper fits, as do Shore and Slaman [16, 1990] and [17, to appear], within the general project to develop an understanding of the relationship between the local degree-theoretic properties of a recursively enumerable set A and its jump class. For an analysis of the possibility of defining jump equivalence in , consult Shore [15, to appear] who shows that the relation x(3) = y(3) is definable. In this paper, we will restrict our attention to definitions expressed completely in ℛ (Note: All sets and degrees discussed for the remainder of this paper will be recursively enumerable.) Ultimately, one would like to find some degree-theoretic properties definable in terms of the ordering of Turing reducibility and quantifiers over the recursively enumerable degrees that would define the relation of jump equivalence or define one or more of the jump classes Hn = {wwn = 0n+1} or Ln = {wwn = 0n}. Such a result could very likely then be used as a springboard to other general definability results for the recursively enumerable degrees. It would be especially interesting to know whether every recursively enumerable degree is definable and whether every arithmetical degree-invariant property of the recursively enumerable sets is definable in .

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[3] S. B. Cooper , The jump is definable within the structure of the Turing degrees, Bulletin of American Mathematical Societyg, vol. 23 (1990), pp. 151158.

[5] L. A. Harrington and S. Shelah , The undecidability of the recursively enumerable degrees, Bulletin of the American Mathematical Society, vol. 6 (1982), pp. 7980. (Research announcement)

[7] A. H. Lachlan , A recursively enumerable degree which will not split over all lesser ones, Annals of Mathematical Logic, vol. 9 (1975), pp. 307365.

[9] M. Lerman , Degrees of unsolvability, Perspectives in Mathematical Logic, Omega Series, Springer-Verlag, Berlin, Heidleberg, New York, Tokyo, 1983.

[10] D. A. Martin , Classes of recursively enumerable sets and degrees of unsolvability, Zeitschrift für Mathematische Logik and Grundlagen der Mathematik, vol. 12 (1966), pp. 295310.

[15] R. A. Shore , Defining jump classes in the degrees below 0′, Proceedings of the American Mathematical Society, vol. 104 (1988), pp. 287292.

[16] R. A. Shore and T. A. Slaman , Working below a low2 recursively enumerable degree, Archive for Mathematical Logic, vol. 29 (1990), pp. 201211.

[19] R. I. Soare , Recursively enumerable sets and degrees, Perspectives in Mathematical Logic, Omega Series, Springer-Verlag, Berlin, Heidleberg, New York, Tokyo, 1987.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 1 *
Loading metrics...

Abstract views

Total abstract views: 53 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 26th September 2017. This data will be updated every 24 hours.